Can I take beta blockers and still study/exercise at my normal capacity?
September 12, 2011 7:28 PM Subscribe
I am a PhD student 6 weeks from my oral exam. I am also an avid runner. I've just been prescribed beta blockers for recurring migraine - will I screw up both/neither of the above if I take them?
posted by lxs to health & fitness (13 answers total)
I'm in grad school and am currently in the more intense phase of studying for orals. I've been having problems with migraines, which I get, as of recently, up to several times a week. I have a prescription for Sumatriptin, but it makes me tired enough that I usually miss out on close to a day's work when I take it. I recently saw a neurologist who prescribed me 20 mg of Nadolol as a preventative measure. I'm supposed to take it daily for about two months to decrease the frequency of my migraines. Much of the information I've seen online indicates that an intense grogginess is one of the primary side effects of Nadolol. I've also read that it causes an intense sense of weakness, and I'm worried about how it might interfere with running, which I do with some frequency (about 6 miles 3-4x/wk) and is pretty much the single thing keeping me sane while studying.
Both studying and running are important enough to me that just trying the beta blocker to see how it works seems like a pretty big risk. In some ways, the prescription seems fortuitous as I know beta blockers are often prescribed for test anxiety, but I'm really nervous about the aforementioned side effects messing up my life during a time that is already stressful. It doesn't help that I've been reading horrifying accounts of people's experiences with beta blockers online.
I'm wondering whether anyone can confirm or deny these side effects (FWIW, the dose is 20 mg and I weigh about 160), whether anyone has experience attempting to be highly productive on either sumatriptin or beta blockers, or whether anyone has been able to minimize the side effects (i.e. by taking them at night vs. in the AM or vice versa) of beta blockers in order to still be able to work productively and/or exercise the same amount as before.
Thanks, in advance, for any advice/suggestions.